Use Of Codeine Products By Nursing Mothers
Health Canada is advising the public, especially nursing mothers, about the very rare but serious health risk to breastfed babies posed by codeine use in mothers. Once ingested, codeine is converted by the body into morphine. Some people convert codeine into morphine more rapidly and completely than others. The babies of nursing mothers who rapidly metabolize codeine may be at increased risk for morphine overdose due to higher-than-expected morphine levels in breast milk.
Codeine is found in prescription and non-prescription products used to relieve pain or to treat coughs. Despite the common use of codeine products to manage postpartum pain, reports of adverse events in infants are rare. However, awareness of this new information is important because in severe cases, infant death can occur.
Health Canada recommends nursing mothers take the following precautions to minimize the risk of morphine exposure in breastfed babies:
* Consult a physician before taking any codeine-containing products.
* Read the ingredient list of all over-the-counter medications, especially cough or pain medications, to see if they contain codeine.
* If treatment with codeine is necessary, use the lowest effective dose for the shortest period of time.
* People who metabolize codeine very rapidly may experience overdose symptoms themselves such as extreme sleepiness, confusion, or shallow breathing. While the amount of overdose is generally not considered life-threatening in adults, if you are nursing a child and experience these symptoms, it is important to monitor your child carefully and talk to your doctor.
* Contact a doctor if your breastfed baby is sleepier than usual or has trouble breastfeeding. Seek immediate medical attention if your breastfed baby has difficulty breathing or is limp after you take a health product with codeine.
The chance of being an ultra-rapid metabolizer (genotype CYP2D6) varies among different ethnic groups. The prevalence is estimated to be 1 per 100 people for those of Chinese, Japanese and Hispanic descent, 3 per 100 for African Americans and 1 to 10 per 100 for Caucasians. North African, Ethiopian and Arab populations have the highest estimated prevalence, from 16 to 28 per 100 people. There is currently no test available for general use in Canada to identify ultra-rapid metabolizers of codeine. Careful monitoring of mother and child is the best way to identify those potentially at risk.
Health Canada has reviewed the available information on this subject, and is currently working with drug manufacturers so that the labelling for codeine-containing prescription products are revised to include information that better identifies the risk to breastfed babies whose mothers are ultra-rapid metabolizers of codeine. The labelling guidelines for non-prescription products containing codeine are also being revised to provide more information about this risk.